Alert archive / South Carolina / Tornado Warnings in 2006

Tornado Warning 31, NWS Charleston, SC

June 13, 2006Charleston County, South Carolina

NWS Charleston, SC issued this tornado warning at Jun 13, 2006, 7:34 PM EDT for Charleston County, South Carolina. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2006, 7:34 PM EDT (23:34 UTC)
Expired
Jun 13, 2006, 8:00 PM EDT
In force
26 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 140 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:50 PM EDTTORNADO 0Awendaw, SCNWS STORM SURVEY CONFIRMED F0 TORNADO TOUCH DOWN NEAR DOAR ROAD AND WILSON CEMETARY ROAD. PATH LENGTH WAS 1.5 MILES AND PATH WIDTH WAS 30 YARDS. TORNADO TRACK WAS FROM BULLS BAY...CROSSED THE INTERCOASTAL WATERWAY...AND INTO CHARLESTON COUNTY NEAR THE SEWEE CO
Jun 13, 7:50 PM EDTTORNADOAwendaw, SCTORNADO TOUCHED DOWN AT A CAMPGROUND ON DOAR ROAD. TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:25 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCHS 132334
TORCHS
SCC019-140000-
/O.NEW.KCHS.TO.W.0031.060613T2334Z-060614T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
734 PM EDT TUE JUN 13 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 800 PM EDT

* AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR AWENDAW...
  OR ABOUT 11 MILES SOUTHWEST OF MCCLELLANVILLE...MOVING NORTH AT 30
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  AWENDAW...
  THOMPSON CORNER...

THIS THUNDERSTORM IS LOCATED IN THE COASTAL WATERS AND MAY BE 
PRODUCING A WATERSPOUT WHICH MAY MOVE ONSHORE. WATERSPOUTS THAT MOVE 
ONSHORE BECOME TORNADOES. PEOPLE ALONG THE SHORELINE SHOULD BE ALERT 
AND SEEK SHELTER IF THREATENING WEATHER APPROACHES. GO TO A NEARBY 
STURDY BUILDING AND AVOID WINDOWS. AS A LAST RESORT...FIND A LOW 
SPOT AND PROTECT YOUR HEAD AND BODY FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3288 7967 3299 7947 3316 7950 3313 7961
      3304 7970

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:50 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 13, 3:50 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT TUE JUN 13 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...T.S. ALBERTO WILL
CONTINUE TO TRACK NE INTO SE GA THIS AFTN AND INTO SC OVERNIGHT. THE
SYSTEM WILL WEAKEN AND BECOME EXTRA-TROPICAL AS IT MERGES WITH A
FRONTAL BOUNDARY LYING OVER THE NRN PORTION OF THE CWA. XPCT THE
COVERAGE OF RAIN TO INCREASE THIS EVE AS ALBERTO/S CIRCULATION MOVES
CLOSER TO THE AREA. RAINFALL TOTALS OF 3-5 INCHES ACROSS THE AREA
STILL APPEARS ON TRACK. CANNOT RULE OUT ISOLATED TORNADOES AS
LOW-LVL HELICITIES REMAIN HIGH...AROUND 200 M2/S2. WINDS WILL ALSO
STEADILY PICK ACROSS THE AREA TONIGHT...ESPCLY FROM S TO N. W/O MUCH
CHANGE TO THE TRACK OF ALBERTO...PREFER TO LEAVE ALL INLAND
WATCHES/WARNINGS/ADVISORIES AS IS WITH THE AFTN PACKAGE. ALSO DO NOT
XPCT ANY CHANGES TO THE COASTAL T.S. WARNINGS WITH THE 5 PM NHC
ADVISORY. LOWS TONIGHT WILL ONLY DROP INTO THE LOW TO MID 70S.
TOMORROW WILL FEATURE IMPROVING CONDITIONS FROM S TO N THROUGH THE
DAY AS THE REMNANTS OF ALBERTO MOVE N OF THE AREA AHEAD OF AN UPPER
LVL S/W. WILL TREND POPS DOWNWARD FROM CATEGORICAL TONIGHT TO CHC
TOMORROW. WILL NEED TO MAINTAIN SLGT CHC POPS INTO TOMORROW NIGHT AS
ANOTHER S/W MOVES ACROSS NC. HIGHS TOMORROW WILL BE IN THE MID TO
UPPER 80S FROM N TO S WITH LOWS TOMORROW NIGHT A FEW DEG COOLER THAN
TONIGHT...IN THE UPPER 60S INLAND TO MID 70S NEAR THE COAST.
&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...NO CHANGES WERE MADE TO THE
EXTENDED PORTION OF THE FCST WITH THE MORE CRUCIAL SHORT-TERM ISSUES
AT HAND.
&&

.AVIATION...TROPICAL STORM ALBERTO HAS THE MAIN IMPACT ON BOTH SAV
AND CHS. CURRENT RADAR SHOWING CLEARING OUT AT SAV TERM WITH SOME
LIGHT SHOWERS MOVING NORTHWARD. HAVE IFR CONDITIONS THROUGHOUT
TONIGHT FOR BOTH CHS AND SAV. AS WINDS BACK MORE
SOUTHWESTERLY...CONDITIONS WILL BEGIN TO IMPROVE BY MID MORNING
WEDNESDAY.
&&

.MARINE...XPCT MARINE CONDITIONS TO CONTINUALLY GO DOWNHILL THIS EVE
AND OVERNIGHT AS ALBERTO/S CIRCULATION MOVES INTO SE GA AND SC.
WINDS WILL VEER AROUND TO THE S AND INCREASE SIGNIFICANTLY...WITH
THE WORST CONDITIONS LIKELY OVER THE OUTER GA WATERS...AND IN BANDS
OF CONVECTION THAT MOVE ONSHORE. WINDS AND SEAS WILL SUBSIDE
TOMORROW AFTN AS THE REMNANTS OF ALBERTO PULL AWAY FROM THE AREA. NO
CHANGES WERE MADE TO THE THU AND BEYOND PERIOD.
&&

.TIDES...STRONGEST ONSHORE WINDS TO OCCUR IN MANY COASTAL LOCATIONS
LATE THIS EVENING AND OVERNIGHT...YIELDING TIDAL DEPARTURES OF 1 TO
2 FT ABOVE PREDICTED VALUES. HIGH TIDE WILL OCCUR AROUND 1030 PM EDT
TONIGHT.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TROPICAL STORM WARNING FOR GAZ116>119-138>14.
  ...FLOOD WATCH FOR GAZ087-088-099>101-114>119-137>141 UNTIL NOON
     WEDNESDAY.
  ...WIND ADVISORY FOR GAZ087-088-099>101-114-115-137 UNTIL 4 PM
     WEDNESDAY.
  ...TORNADO WATCH FOR GAZ087-088-099>101-114>119-137>14 UNTIL 10 PM
     TONIGHT.
SC...TROPICAL STORM WARNING FOR SCZ043-047>051.
  ...FLOOD WATCH FOR SCZ040-042>045-047>051 UNTIL NOON WEDNESDAY.
  ...WIND ADVISORY FOR SCZ040-042-044-045 UNTIL 4 PM WEDNESDAY.
  ...TORNADO WATCH FOR SCZ040-042>045-047>051 UNTIL 10 PM TONIGHT.
MARINE...TROPICAL STORM WARNING FOR AMZ330-350-352-354-374.
&&

RJB/REV
Hazardous weather outlook, Jun 13, 2:55 PM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT TUE JUN 13 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-141000-
CHARLESTON HARBOR-WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC
OUT 20 NM-WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20
NM-WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...
INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-WATERS FROM SAVANNAH
GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL
BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL
LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND
COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL
COLLETON-CHARLESTON-COASTAL JASPER-
255 PM EDT TUE JUN 13 2006

UPDATED FOR TORNADO WATCH

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...TORNADO WATCH 475 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT FOR COASTAL SOUTHEAST GEORGIA
AND COASTAL SOUTHEAST SOUTH CAROLINA...

.DAY ONE...THIS AFTERNOON AND TONIGHT
.TROPICAL WEATHER...TROPICAL STORM ALBERTO IS EXPECTED TO IMPACT
SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA AND THE ADJACENT
COASTAL WATERS THIS AFTERNOON AND TONIGHT.

.WINDS...TROPICAL STORM FORCE WINDS ARE EXPECTED TO IMPACT COASTAL
AREAS OF GEORGIA AND SOUTH CAROLINA THIS AFTERNOON AND TONIGHT. IN
ADDITION...A WIND ADVISORY IS IN EFFECT THROUGH 4 PM WEDNESDAY FOR
INLAND AREAS FOR 25 TO 35 MPH WINDS WITH HIGHER GUSTS.

.TIDES AND COASTAL FLOODING...STRONG ONSHORE WINDS WILL RESULT IN
TIDES 1 TO 2 FEET ABOVE PREDICTED LEVELS AND THE POSSIBILITY OF SOME
COASTAL FLOODING AND BEACH EROSION.

.RAINFALL...HEAVY RAINS WITH STORM TOTAL AMOUNTS OF 3 TO 5 INCHES
ARE POSSIBLE ACROSS GEORGIA AND SOUTHEAST SOUTH CAROLINA...AS A
RESULT A FLOOD WATCH IS IN EFFECT THROUGH NOON WEDNESDAY.

.TORNADOES...THERE IS ALSO A RISK OF ISOLATED TORNADOES THIS
AFTERNOON AND EARLY TONIGHT.

.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS THIS AFTERNOON.

PLEASE REFER TO THE LATEST PRODUCTS ISSUED BY THE NATIONAL HURRICANE
CENTER...THE CHARLESTON NATIONAL WEATHER SERVICE OFFICE..AND FROM
THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

.TROPICAL WEATHER...ANY REMAINING IMPACTS FROM TROPICAL STORM
ALBERTO ACROSS SOUTHEASTERN GEORGIA AND SOUTHEASTERN SOUTH CAROLINA
WILL BE DECREASING DURING THE DAY ON WEDNESDAY.

.RIP CURRENTS...THE RISK FOR RIP CURRENTS WILL DECREASE AS WINDS
BECOME OFFSHORE. PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY
TONIGHT.

33

In the hours before

Local storm report, Jun 13, 4:21 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     2 SE REIDSVILLE         32.07N 82.09W
06/13/2006                   TATTNALL           GA   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTS TREE FELL ON A CAR NEAR JONES
            LAKE.

&&

PAY
Special weather statement, Jun 13, 4:54 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
454 PM EDT TUE JUN 13 2006

SCZ048-132145-
BEAUFORT-
454 PM EDT TUE JUN 13 2006

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 545 PM
EDT...

AT 454 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER HILTON HEAD ISLAND...
MOVING NORTH AT 40 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...DALE...FOLLY FIELD...GARDENS CORNER...HILTON HEAD ISLAND...
PARRIS ISLAND...PORT ROYAL AND SHELDON THROUGH 545 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED.
Local storm report, Jun 13, 5:23 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
523 PM EDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TORNADO          1 S SPRINGFIELD         32.36N 81.38W
06/13/2006                   EFFINGHAM          GA   LAW ENFORCEMENT

            LAW ENFORCEMENT CONFIRMS TORNADO TOUCHDOWN WITH TREES
            DOWN NEAR INTERSECTION OF MCCALL AND COURTHOUSE ROADS.

&&

PAY
Special weather statement, Jun 13, 6:19 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
619 PM EDT TUE JUN 13 2006

GAZ101-SCZ047-048-051-132300-
BEAUFORT-COASTAL JASPER-EFFINGHAM-INLAND JASPER-
619 PM EDT TUE JUN 13 2006

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...JASPER COUNTY
AND BEAUFORT COUNTY THROUGH 700 PM EDT...

AT 619 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES SOUTH OF MYRTLE ISLAND TO 3 MILES EAST OF EDEN...OR ALONG A
LINE EXTENDING FROM 9 MILES SOUTHWEST OF HILTON HEAD ISLAND TO 13
MILES SOUTH OF SPRINGFIELD...MOVING NORTH AT 45 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ARDMORE...LORENZO...SPRINGFIELD...RINCON...EBENEZER...
HARDEEVILLE...PRITCHARDVILLE...SWITZERLAND...RIDGELAND AND TILLMAN
THROUGH 700 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH AND BRIEF HEAVY DOWNPOURS CAN BE
EXPECTED.
Local storm report, Jun 13, 6:36 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
636 PM EDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          CHARLESTON              32.78N 79.94W
06/13/2006                   CHARLESTON         SC   BROADCAST MEDIA

            BRIEF TORNADO TOUCHED NEAR MEDICAL UNIVERSITY OF SOUTH

            CAROLINA. THE TORNADO BROKE OUR A FEW POLICE CAR WINDOWS.

&&

MTE
Local storm report, Jun 13, 7:14 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
714 PM EDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          CHARLESTON              32.78N 79.94W
06/13/2006                   CHARLESTON         SC   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHED DOWN NEAR MEDICAL UNIVERSITY OF
            SOUTH CAROLINA. STEEL GARAGE DOOR WAS TWISTED.
            SCAFFOLDING WAS DAMAGED NEARBY.

&&

33

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:14 AM EDTWind AdvisoryCHSAllendale, Berkeley, Dorchester, Hampton23 hr
Jun 13, 6:38 AM EDTFlood WatchCHSAllendale, Berkeley, Colleton, Dorchester, Hampton22 hr
Jun 13, 1:34 PM EDTTornado WarningCHSJasper26 min
Jun 13, 2:19 PM EDTTornado WarningCHSBeaufort41 min
Jun 13, 6:32 PM EDTTornado WarningCHSCharleston43 min
Jun 13, 6:44 PM EDTTornado WarningCHSJasper46 min
Jun 13, 6:56 PM EDTTornado WarningCHSAllendale34 min
Jun 13, 7:59 PM EDTTornado WarningCHSBerkeley, Charleston61 min

Nearby

Tornado Warnings in South Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.